Hypoglycaemia (low blood glucose) is one of the most common emergencies nurses deal with, especially in people with diabetes on insulin or sulfonylureas. It is also easy to prevent and treat when recognised early. Left untreated, it can cause seizures, coma, falls, heart rhythm problems and death.
Definition
In people with diabetes, hypoglycaemia is commonly defined as a blood glucose below 4.0 mmol/L (about 70 mg/dL). The American Diabetes Association classifies:
- Level 1: below 3.9 mmol/L (70 mg/dL) and at or above 3.0 mmol/L (54 mg/dL).
- Level 2: below 3.0 mmol/L (54 mg/dL): clinically significant.
- Level 3: severe, with altered mental or physical state needing help from another person, whatever the number.
In the UK, the mnemonic “four is the floor” is widely used.
Symptoms
| Autonomic (warning signs) | Neuroglycopenic (brain short of glucose) |
|---|---|
| Sweating, shaking, palpitations, hunger, anxiety, pallor, tingling lips | Confusion, drowsiness, slurred speech, unusual behaviour or aggression, poor concentration, blurred vision, seizures, coma |
Some patients lose their warning symptoms (impaired hypoglycaemia awareness), especially those with long-standing diabetes, frequent hypos, or on beta-blockers. Older adults may present with confusion or falls only. Hypoglycaemia can be mistaken for stroke, drunkenness or psychiatric illness, so check the glucose in any patient with altered behaviour.
Common causes in hospital
- Insulin given but meal delayed, missed or vomited; patient nil by mouth.
- Insulin dosing errors (see our medication safety guide).
- Sulfonylureas (e.g. gliclazide, glibenclamide), especially in older adults or kidney impairment.
- Reduced kidney function; liver failure; sepsis; alcohol.
- Stopping a glucose infusion or enteral feed while insulin continues.
Treatment: conscious patient who can swallow
- Give 15–20 g of fast-acting carbohydrate. Examples: about 150–200 mL of pure fruit juice or a regular (non-diet) sugary drink, 4–5 glucose tablets, or glucose gel. Avoid chocolate, which is absorbed slowly due to its fat.
- Recheck glucose after 15 minutes (the “15-15 rule”).
- If still below 4.0 mmol/L, repeat up to three times.
- If still low after three cycles, or the patient deteriorates, escalate: IV glucose or glucagon may be needed.
- Once glucose is above 4.0 mmol/L, give a longer-acting carbohydrate snack (such as bread, biscuits or the next meal) to prevent it dropping again.
Treatment: conscious but unable to cooperate
If the patient is confused or agitated but can swallow, glucose gel may be squeezed into the mouth between the cheek and gum, if safe. If not safe, treat as below.
Treatment: unconscious, fitting or unable to swallow
- Call for help. Protect the airway; place in the recovery position. Nothing by mouth.
- IV glucose as prescribed or per protocol: commonly 10% glucose (e.g. 150–200 mL over 15 minutes in adults) or 20% glucose. In many low-resource settings, 50% glucose is used, but it is very irritant to veins: give slowly into a large vein and check the cannula is patent.
- If there is no IV access, glucagon 1 mg IM (or nasal glucagon where available). Glucagon may not work in patients with liver disease, starvation or sulfonylurea-induced hypos.
- Recheck glucose after 10–15 minutes and repeat treatment if needed.
- Once awake and able to swallow, give long-acting carbohydrate.
Children
In children, IV glucose is given at 2 mL/kg of 10% glucose in many guidelines (e.g. WHO and paediatric life support programmes). Children with severe malaria, sepsis or malnutrition are at high risk; check glucose early.
After a hypo
- Don’t omit the next insulin dose automatically in type 1 diabetes. Missing insulin can cause DKA. Review the dose with the prescriber.
- Increase glucose monitoring frequency for the next 24–48 hours.
- Find the cause and document it. Hypos caused by sulfonylureas can recur for many hours: monitor closely.
- Report significant hypos according to your hospital’s policy.
- Teach the patient and family: early symptoms, the 15-15 rule, carrying glucose, and not driving until glucose is stable (follow national driving rules).
Related: Diabetic ketoacidosis (DKA) · Severe malaria and hypoglycaemia · Stroke recognition
Based on Joint British Diabetes Societies guidance on hypoglycaemia in hospital, American Diabetes Association Standards of Care and WHO paediatric guidance. Educational content: follow your local protocol.